Iowa, 2010

Hail and Damaging Winds in Iowa, September 15, 2010

September 15, 2010 · NWS FSD · 6 events in 2 counties and zones

Thunderstorms produced marginally large hail and damaging wind gusts in Plymouth and Cherokee Counties of northwest Iowa during the late afternoon of September 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced marginally large hail and damaging wind gusts in Plymouth and Cherokee Counties of northwest Iowa during the late afternoon of September 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 15, 2:09 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 15, 2:09 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 PM CDT WED SEP 15 2010

.DISCUSSION...
COMPACT UPR CIRCULATION MOVING OUT OF CNTRL SD THIS AFTN...WITH ZONE
OF INTENSE LIFT ON NOSE OF STRONG PV ADVECTION. CONVECTION DEVELOPING
RAPIDLY EARLY AFTN JUST BEHIND INITIAL PREFRONTAL WIND SHIFT AND
ALONG MAIN WIND SHIFT. ENVIRONMENTAL PARAMETERS SUGGEST SVR THREAT
VALIDATED...WITH 0-6KM DEEP SHEAR OF 40-45 KTS...WITH STRONGEST
0-1KM SHEAR POSITIONED NEAR WARM FRONTAL BNDRY FROM WK SFC LOW ARND
KHON...THROUGH AREAS BETWEEN KMWM AND KMJQ. THIS WOULD BE THE
PRIMARY TORNADIC THREAT AREA THROUGH THE NEXT SEVERAL HOURS...BUT
THE CAPE AND SHEAR ENOUGH TO EXPECT ORGANIZED STORMS FARTHER SWRD TO
PRODUCE HAIL AND WINDS AS WELL AS THOSE TO THE NORTH. CONVECTION SHUD
BE TIED TO UPR CIRC CORE AND SLINGSHOTTING BNDRY INTO THE EVENING
HOURS...THEN REST OF NIGHT DEALS WITH WINDS AND CLOUDS...WHICH LOOK
TO BE FAIRLY PERSISTENT. WINDS SHUD DIMINISH LAST PART OF
NIGHT...AND MAY BECOME LIGHT IN JAMES VALLEY WHERE CORE OF SFC RIDGE
BUILDS IN LATE. TOWARD THE E...CONTINUED OFF SFC CAA WL KEEP NLY
WINDS UP AND ALSO HELP KEEP TMPS UNDER CLDS FROM BOTTOMING OUT.

THURSDAY LOOKS LIKE A PLEASANT DAY AS A WEAK RIDGE OF HIGH PRESSURE
MOVES THROUGH THE CWA. THIS WILL BRING LIGHT WINDS TO THE EAST HALF
OF THE CWA MOST OF THE DAY...WHILE AREAS IN THE WEST WILL SEE A
SOUTHERLY WIND INCREASE TO ABOUT 10 TO 15 MPH IN THE AFTERNOON. MAY
SEE SOME STRATUS AS WELL IN THE EAST...BUT CONFIDENCE NOT REAL
HIGH...SO JUST GOING MOSTLY CLOUDY IN THE MORNING...THEN BECOMING
MOSTLY SUNNY REMAINDER OF THE DAY. WILL KEEP THE HIGHS ABOUT THE
SAME RANGING FROM THE MID 60S IN SW MN TO THE MID 70S IN CENTRAL SD.

A WEAK WAVE WILL SCRAPE THE NORTHERN CWA LATE THURSDAY INTO THURSDAY
NIGHT...BUT MOISTURE IS NOT TOO IMPRESSIVE...SO WILL ONLY CARRY A
SMALL POP FOR THIS THURSDAY NIGHT. WITH THE INCOMING COOL FRONT WILL
KEEP LOWS RELATIVELY MILD...AND IN THE LOWER TO MID 50S.

FRIDAY INTO SATURDAY LOOKS FAIRLY QUIET WITH AN OUTSIDE CHANCE FOR A
FEW SHOWERS IN THE FAR SOUTH ON SATURDAY. OTHERWISE...COOLER AIR
WILL SLOWLY FILTER IN WITH HIGHS IN THE 60S BOTH DAYS...A FEW 70S
FAR SOUTH ON FRIDAY.

IN THE LATTER PERIODS(SUN/WED)...MODELS ARE IN GENERAL AGREEMENT IN
SUGGESTING A DECENT SYSTEM EARLY IN THE PERIOD BUT TIMING OF THIS
WAVE/FRONT NOT QUITE AS AGREEABLE. WITH THE MODELS TRENDING A LITTLE
SLOWER WILL TAKE OUT POPS FOR MOST OF SUNDAY AND ADD SOME POPS IN
FOR TUESDAY. WILL HAVE TO WATCH THIS PERIOD AS A LITTLE SEVERE
WEATHER AND ESPECIALLY HEAVY RAIN WILL BE A THREAT. COOLER AND DRIER
AIR WILL WORK IN BEHIND THIS SYSTEM LATE TUESDAY INTO WEDNESDAY SO
GOING A LITTLE COOLER ON WEDNESDAY. KEPT TEMPERATURES RELATIVELY
COOL ON SUNDAY WITH HIGHS MAINLY IN THE 60S. COOL HIGH PRESSURE WILL
BE WORKING SLOWLY EAST AND WILL NEED TO WATCH A FEW
AREAS...ESPECIALLY SW MN...FOR SOME FROST POTENTIAL. BY MONDAY THE
WAVE WILL BE MOVING INTO THE ROCKIES AND SOUTHERLY FLOW WILL DEVELOP
AHEAD...LIFTING MORE MOIST AIR NORTHWARD. AT THIS TIME MONDAY
AFTERNOON INTO TUESDAY MORNING LOOKS LIKE THE BEST CHANCE FOR RAIN
AND THUNDERSTORMS. /08

&&

.AVIATION...
CONVECTION IN THE SHORT RANGE THE LARGEST THREAT. SHUD BE NARROW
WINDOW FOR CONVECTION AT ALL TAF SITES...ONE TO TWO HOURS...TIED TO
FROPA FOR KFSD AND KSUX...WHILE FOR KHON...THE THUNDER THREAT SHUD
END BY 21Z FOR THE MOST PART. CIGS/VSBYS LKLY BRIEFLY IN THE IFR
RANGE WITH STRONGEST CORES TO STORMS. REFER TO TOR WATCH FOR SVR
THREAT WITH HAIL/WINDS. REMAINDER OF AVIATION CONCERN FOR THE NIGHT
WL BE DEALIG WITH LOWER CIGS. LOCAL STUDY ON MOISTURE AND INVERSION
STRENGTH CASTS A BIT OF DOUBT ON PERSISTENCE OR EVEN EXISTANCE OF
LOW CIGS PAST THE INITIAL POST PRECIP PUSH THIS EVENING. IF CLOUDS
DO HAPPEN TO BREAK...WHICH IS A STRONGER THREAT FOR KHON UNDER LOW
LVL RIDGE LATE...WL BE VERY OPEN TO FOG DEVELOPING AND EVEN LOWER
CIGS. /CHAPMAN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 15, 10:53 AM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1153 AM CDT WED SEP 15 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1153 AM CDT WED SEP 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AFTER A FAIRLY QUIET PERIOD LATE MORNING...SCATTERED
THUNDERSTORMS ARE EXPECTED TO REDEVELOP MIDDAY INTO EARLY
AFTERNOON IN THE JAMES VALLEY. THESE STORMS WILL BUILD EASTWARD
THROUGH THE AFTERNOON...GAINING STRENGTH HEADING TOWARD THE
INTERSTATE 29 CORRIDOR BY MID TO LATE AFTERNOON. THE BEST FOCUS
FOR STORMS LOOKS TO OCCUR FOR AREAS MAINLY ALONG AND NORTH OF
INTERSTATE 90 IN SOUTH DAKOTA...THEN SOUTHEAST THROUGH THE
SPENCER AREA OF NORTHWEST IOWA. WHILE THE PRIMARY THREAT FROM
STORMS WILL BE HAIL UP TO HALF DOLLAR SIZE AND WINDS TO 65
MPH...A SMALL THREAT FOR TORNADIC STORMS SHOULD EXIST FROM PARTS
OF EAST CENTRAL SOUTH DAKOTA EARLY TO MID AFTERNOON...THEN
SOUTHEAST TOWARD THE IOWA GREAT LAKES AND SPENCER AREAS BY VERY
LATE AFTERNOON AND EARLY EVENING.

FLOODING...
LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSOURI
RIVER BETWEEN FORT RANDALL DAM AND LEWIS AND CLARK LAKE FOR THE
NEXT FEW WEEKS.  MINOR FLOODING WILL CONTINUE ALONG THE JAMES
RIVER AROUND HURON FOR AROUND A WEEK...AND PERHAPS AS LONG AS TWO
WEEKS FOR AREAS NEAR FORESTBURG AND MITCHELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM SUNDAY NIGHT THROUGH
MONDAY NIGHT ACROSS THE AREA. AREAS OF HEAVY RAINFALL WILL BE
POSSIBLE...AND IT APPEARS THERE COULD BE A SLIGHTLY BETTER THREAT
FOR THIS HEAVY RAIN TO OCCUR IN AREAS NORTH OF INTERSTATE 90 AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM IN EAST CENTRAL
SOUTH
DAKOTA...AND AFTER 4 PM ALONG AND EAST OF A LINE FROM BROOKINGS
TO
SIOUX CITY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 15, 2:38 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
338 PM CDT WED SEP 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             5 NE TYNDALL            43.04N 97.80W
09/15/2010  E1.00 INCH       BON HOMME          SD   PUBLIC

            DIME TO QUARTER SIZE HAIL ALMOST COVERED THE GROUND. ALSO
            ESTIMATED 40MPH WIND GUSTS.

&&

WILLIAMS
Local storm report, Sep 15, 3:04 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
404 PM CDT WED SEP 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             4 NNW WINFRED           44.05N 97.38W
09/15/2010  E1.00 INCH       MINER              SD   PUBLIC

            PEA TO QUARTER SIZE HAIL.

&&

WILLIAMS
Local storm report, Sep 15, 3:12 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
412 PM CDT WED SEP 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 NE UTICA              43.01N 97.44W
09/15/2010  E1.00 INCH       YANKTON            SD   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL.

&&

WILLIAMS
Local storm report, Sep 15, 3:23 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 PM CDT WED SEP 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             LESTERVILLE             43.04N 97.59W
09/15/2010  E1.00 INCH       YANKTON            SD   EMERGENCY MNGR

&&

LAFLIN
Local storm report, Sep 15, 3:34 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 PM CDT WED SEP 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             5 SW MAYFIELD           43.04N 97.40W
09/15/2010  E1.00 INCH       YANKTON            SD   PUBLIC

&&

WILLIAMS
Local storm report, Sep 15, 4:30 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
530 PM CDT WED SEP 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             3 WNW ELK POINT         42.69N 96.74W
09/15/2010  E1.00 INCH       UNION              SD   PUBLIC

            MARBLE TO QUARTER SIZE HAIL COVERED THE GROUND.

&&

WILLIAMS

The radar

The Sioux Falls radar (KFSD), 94 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Plymouth

When
September 15, 4:35 PM CST
Where
Plymouth County, 0.69 mi N of Brunsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.810, -96.270

Thunderstorm winds caused tree damage, including a few branches blown down.

Thunderstorm Wind, Plymouth

When
September 15, 4:50 PM CST
Where
Plymouth County, 2.81 mi S of Seney
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.810, -96.120

Thunderstorm winds caused tree damage, including several branches blown down. The winds were accompanied by small hail.

Thunderstorm Wind, Plymouth

When
September 15, 5:15 PM CST
Where
Plymouth County, 3.6 mi SSE of O Leary
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.650, -96.050

Thunderstorm winds caused tree damage, including a few branches blown down. The winds were accompanied by small hail.

Thunderstorm Wind, Cherokee

When
September 15, 5:24 PM CST
Where
Cherokee County, 2.06 mi NW of Mary Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.750, -95.710

Thunderstorm winds caused tree damage, including several branches blown down. the winds were accompanied by small hail.

Hail, Cherokee

When
September 15, 5:35 PM CST
Where
Cherokee County, 2.76 mi S of Meriden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.760, -95.630

Hail, Cherokee

When
September 15, 5:40 PM CST
Where
Cherokee County, 0.69 mi N of Washta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.580, -95.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261066, 261067, 261068, 261069, 261070, 261071.